Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

August 25, 2021Fulton County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 25, 2021, 9:47 PM EDT for Fulton County, Pennsylvania. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2021, 9:47 PM EDT (01:47 UTC)
Expired
Aug 25, 2021, 10:30 PM EDT
In force
43 min
Issued by
NWS State College, PA
Hail
0.00 in
Wind
50

County Fulton County, PA

The radar

The Sterling radar (KLWX), 117 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

369 
WWUS81 KCTP 260147
SPSCTP

Special Weather Statement
National Weather Service State College PA
947 PM EDT Wed Aug 25 2021
 
PAZ034-035-260230-
Bedford PA-Fulton PA-
947 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of south central 
Bedford and southwestern Fulton Counties through 1030 PM EDT...

At 946 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clearville to near Inglesmith. Movement
was east at 25 mph.

HAZARD...Wind gusts up to 45 mph, frequent lightning, heavy 
         downpours.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree branches and blow around 
         unsecured objects.

Locations impacted include...
Warfordsburg, Inglesmith and Barnes Gap. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3985 7854 3983 7800 3972 7810 3972 7854
TIME...MOT...LOC 0146Z 269DEG 20KT 3985 7844 3972 7845 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

DeVoir

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 25, 8:19 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 25, 8:19 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service State College PA
819 PM EDT Wed Aug 25 2021

.SYNOPSIS...
Late-summer heat and humid conditions will build over Central
PA and stay with us right through the upcoming weekend.

Heat indices are forecast to peak around 100 degrees throughout
the Lower Susquehanna Valley Thursday and Friday. The
probability for showers and thunderstorms will trend higher from
late this week into the weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Convection is firing up, but the warm temps and upper high
overhead are helping to suppress how tall they are getting. Only
a couple of cells over South Mtn have likely made rain as of
18Z. We still have a couple of hours of additional heating, and
will likely see a few more SHRA/TSRA. The cells are not moving
far with extremely weak steering flow and will probably rain
themselves out as these initial ones have begun to do. Heat
index is holding in the m90s for now, but could still approach
100 by 5 pm in a few spots in the SE, but not enough to warrant
a heat advy.

As we lose heating, we should see the convection die off, except
perhaps up north where a weak wave may drift across the nrn mtns
tonight. We will keep a low/slight chc PoP up there for much of
the night. The NAM Nest 12Z run is spot on with the reflectivity
and temps right now, and will follow as far as it leads this
evening. This makes very little precip away from the weak forcing
across the north and a cluster of SHRA/TSRA which form over the
south-central mtns and central MD/VA and drift east a bit later
this evening.

Clearing and extremely similar conditions to the past few nights
leaves no doubt that fog should again form in the valleys. But,
the higher cloud coverage in the nrn mtns could keep it from
being as widespread as the last few nights up there. Temps
still won't get any cooler than the m60s N and m70s in the urban
locations in the SE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
If you liked Wednesday, you'll be pleased to hear that Thursday
will be nearly identical. There could be even fewer SHRA/TSRA in
the aftn/eve than Wed with the 5H heights going up just a tiny
bit. General sfc pattern remains the same. No reason to deviate
far from going forecast and what is going on right now (Wed
aftn).

We will continue to pay close attention to the heat index for
Thur, as the forecast remains that a few spots may touch 100 in
the middle of the aftn in the SE. It still does not look like a
certainty that a widespread area will go AOA 100 on the HI,
though. After collab with PHI and LWX, we will continue to hold
off on issuing a heat advy for the SE.

Thurs night looks like another muggy night with perhaps a little
lower chc for precip, and we will keep the PoPs below 20pct for
the balance of the night. Valley fog: Yes. Mins identical to
tonight.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Heat persists through the weekend with temps remaining nearly
10F above normal. Though high pressure off the SE coast will
remain dominant, another high sliding across E Canada will edge
a weak cold front into PA by Sat. That will bring increasing
POPs with scattered/numerous showers/tstms popping up on
Saturday into Sunday.

This weak front lifts off to the NE by Monday as upper trough
slides by. Tropically-sourced moisture begins to stream in from
the south in its wake bringing increases in clouds and
continuation of daily tstms.

By Tuesday, cold front pushes in on NW flow, shunting deepest
moisture to our south, tapering pops back to isolated/scattered
and pushing temps down closer to normal.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Still watching convection across Allegheny highlands close to
KJST and isolated elsewhere. With loss of heating, this will
all diminish by 02Z. This will leave the region with VFR
conditions overnight, though there will be some patchy valley
fog late, which will dissipate shortly after sunset. VFR
Thursday with more afternoon convection expected.

Outlook...

Fri-Mon...AM valley fog. Sct PM tsra, impacts poss.

&&

.CLIMATE...
MAXIMUM TEMPERATURE VALUES FOR FOR WEDNESDAY (25TH)
                         NORMAL    RECORD    YEAR
WILLIAMSPORT               82        95      1948
HARRISBURG                 84        97      1975
ALTOONA                    80        92      1948
BRADFORD                   76        86      1959

Meteorological Summer (June-July-August) is tracking in the top
10 at Harrisburg with very warm nights (avg. minT) contributing
more than hot days (avg. maxT). More to come into month-end.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/DeVoir
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Martin/RXR
AVIATION...Ross
CLIMATE...
Hazardous weather outlook, Aug 25, 4:17 AM EDT, 17 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
417 AM EDT Wed Aug 25 2021

PAZ004>006-010>012-017>019-024-025-033-034-037-041-042-045-046-
049>053-058-260830-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Somerset-Bedford-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Schuylkill-
417 AM EDT Wed Aug 25 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ026>028-035-036-056-057-059-063>066-260830-
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Perry-Dauphin-Lebanon-
Cumberland-Adams-York-Lancaster-
417 AM EDT Wed Aug 25 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat indices will top out between 95 and 100 degrees for Thursday
and Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 25, 9:47 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
947 PM EDT Wed Aug 25 2021

PAZ034-035-260230-
Bedford PA-Fulton PA-
947 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of south central
Bedford and southwestern Fulton Counties through 1030 PM EDT...

At 946 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clearville to near Inglesmith. Movement
was east at 25 mph.

HAZARD...Wind gusts up to 45 mph, frequent lightning, heavy
         downpours.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree branches and blow around
         unsecured objects.

Locations impacted include...
Warfordsburg, Inglesmith and Barnes Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3985 7854 3983 7800 3972 7810 3972 7854
TIME...MOT...LOC 0146Z 269DEG 20KT 3985 7844 3972 7845

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DeVoir

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 2:33 PM EDTSpecial Weather StatementCTPSullivan42 min
Aug 26, 3:02 PM EDTSpecial Weather StatementCTPLycoming43 min
Aug 26, 3:53 PM EDTSpecial Weather StatementCTPLycoming37 min
Aug 26, 4:10 PM EDTSpecial Weather StatementCTPLycoming35 min
Aug 26, 4:33 PM EDTSevere Thunderstorm WarningCTPLycoming42 min
Aug 26, 4:41 PM EDTSevere Thunderstorm WarningCTPAdams34 min
Aug 26, 5:34 PM EDTSpecial Weather StatementCTPSomerset26 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.